2011 for generalized additive model method; 2004 for strictly additive GCV based model method and basics of gamm; 2006 for overview; 2003 for thin plate regression splines; 2000 is the original method, now superceded.

Wood, S.N. (2011) Fast stable restricted maximum likelihood and marginal likelihood estimation of semiparametric generalized linear models. Journal of the Royal Statistical Society (B) 73(1):3-36

Wood, S.N. (2004) Stable and efficient multiple smoothing parameter estimation for generalized additive models.Journal of the American Statistical Association. 99:673-686.

Wood, S.N. (2006) Generalized Additive Models: An Introduction with R. Chapman and Hall/CRC.

Wood, S.N. (2003) Thin-plate regression splines. Journal of the Royal Statistical Society (B) 65(1):95-114.

Wood, S.N. (2000) Modelling and smoothing parameter estimation with multiple quadratic penalties. Journal of the Royal Statistical Society (B) 62(2):413-428.

Corresponding BibTeX entries:

  @Article{,
    title = {Fast stable restricted maximum likelihood and marginal
      likelihood estimation of semiparametric generalized linear
      models},
    journal = {Journal of the Royal Statistical Society (B)},
    volume = {73},
    number = {1},
    pages = {3-36},
    year = {2011},
    author = {S. N. Wood},
  }
  @Article{,
    title = {Stable and efficient multiple smoothing parameter
      estimation for generalized additive models},
    journal = {Journal of the American Statistical Association},
    volume = {99},
    number = {467},
    pages = {673-686},
    year = {2004},
    author = {S. N. Wood},
  }
  @Book{,
    title = {Generalized Additive Models: An Introduction with R},
    year = {2006},
    author = {S.N Wood},
    publisher = {Chapman and Hall/CRC},
  }
  @Article{,
    title = {Thin-plate regression splines},
    journal = {Journal of the Royal Statistical Society (B)},
    volume = {65},
    number = {1},
    pages = {95-114},
    year = {2003},
    author = {S. N. Wood},
  }
  @Article{,
    title = {Modelling and smoothing parameter estimation with multiple
      quadratic penalties},
    journal = {Journal of the Royal Statistical Society (B)},
    volume = {62},
    number = {2},
    pages = {413-428},
    year = {2000},
    author = {S. N. Wood},
  }